Kansas, 2018Tornado and Hail in Kansas, August 16, 2018
August 16, 2018 · NWS ICT · 16 events in 8 counties and zones
Several strong storms moved across the central and southeastern sections of Kansas producing large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several strong storms moved across the central and southeastern sections of Kansas producing large hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 2:12 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 16, 2:12 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
312 PM CDT Thu Aug 16 2018
.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Thu Aug 16 2018
Storm chances are expected to increase across the region this
afternoon and evening, persisting through tonight. One area of
focus will be across portions of southern/southeast Kansas, on the
northern fringe of a convectively-induced mid-level impulse (MCV)
moving east/southeast across Oklahoma. Another area of focus will
be across portions of central and east-central Kansas in the
vicinity of a stalled frontal boundary.
Current thinking is thunderstorm chances associated with the OK
MCV will impact southern/southeast Kansas now through about 8 PM,
with chances increasing across central/east-central Kansas toward
6-7 PM and persist into the overnight hours in vicinity of the
frontal boundary. The highest storm coverage will probably be
along/south of I-70, and along/east of I-135, amidst slightly
cooler mid-level temperatures and better upper forcing. Storm
coverage should be more on the isolated side generally west of
I-135. Ample instability, steep mid-level lapse rates, and
unseasonably strong deep layer shear will support a handful of
strong to severe storms, capable of large hail and damaging winds.
Additionally, rich low-level moisture and associated above normal
precipitable water values will support pockets of very heavy rain
and flooding.
Other than a few lingering showers/storms far southeast Kansas
Friday morning, building large-scale subsidence and low-level high
pressure will support quiet weather through Saturday, with
seasonable temperatures.
.LONG TERM...(Saturday Night through Thursday)
Issued at 203 PM CDT Thu Aug 16 2018
Model consensus continues to support increasing chances for
widespread showers/thunderstorms Saturday night through Sunday
night or early Monday, as another unseasonably strong upper low,
currently just off the Pacific Northwest Coast, moves slowly over
Mid-America. While a handful of strong to marginally severe storms
cannot be ruled out during this time frame, thinking the greatest
threat will be locally heavy rainfall given the above normal
precipitable water values, relatively poor mid-level lapse rates,
and the slow-moving nature of the upper low.
Behind this system, Monday-Wednesday look to bring a little taste
of fall, as an upper impulse diving southeast across the Midwest
allows relatively cool Canadian air to filter south into the
region. High temperatures look to be in the low 80s for many
areas, with overnight lows in the 50s-low 60s. A gradual warming
trend is expected beyond Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu Aug 16 2018
Thunderstorm chances are expected to increase later this
afternoon and evening across the region. Thinking the greatest
coverage will be across eastern Kansas, mainly along/south of I-70
and along/east of I-135. The strongest activity will be capable
of large hail, damaging winds and frequent lightning.
Additionally, pockets of very heavy rain are likely. Covered this
threat with VCTS. Storm chances should end from northwest to
southeast later tonight, with quiet VFR conditions and light
north/northeast winds Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 69 90 68 90 / 40 10 0 0
Hutchinson 67 88 65 89 / 40 10 0 0
Newton 68 89 66 88 / 50 10 0 0
ElDorado 68 89 66 88 / 50 20 0 0
Winfield-KWLD 70 90 67 89 / 40 20 10 0
Russell 65 88 64 88 / 30 0 0 0
Great Bend 65 88 64 89 / 30 0 0 0
Salina 67 89 66 90 / 40 0 0 0
McPherson 67 88 65 89 / 40 10 0 0
Coffeyville 70 90 68 89 / 50 30 10 10
Chanute 69 89 67 89 / 50 30 10 0
Iola 68 88 67 89 / 50 20 0 0
Parsons-KPPF 69 89 68 89 / 50 30 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Aug 16, 2:52 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Aug 16 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Aug 16 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Thunderstorm chances will increase late this afternoon and persist
through the evening and overnight hours. The greatest coverage
should be generally along and east of I-135, with more of an
isolated threat further west. The strongest activity will be
capable of hail up to golfball size and 70 mph winds. Additionally,
pockets of very heavy rainfall are likely, which may produce areas
of flash flooding, especially across saturated areas of southeast
Kansas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few showers or thunderstorms may linger over far southeast Kansas
early Friday morning.
Chances for showers and thunderstorms are expected to increase once
again Saturday night through Tuesday, with the highest chances
Saturday night through Sunday night. Strong to marginally severe
storms are possible, along with locally heavy rain and possible
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible later this afternoon and evening.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 3:26 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
426 PM CDT THU AUG 16 2018
KSZ093-162200-
Cowley KS-
426 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
* Until 500 PM CDT.
* At 424 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Dexter, or 9 miles west of
Cedar Vale...moving northeast at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
LAT...LON 3715 9681 3735 9653 3724 9652 3700 9653
3700 9670
TIME...MOT...LOC 2126Z 236DEG 21KT 3711 9667
LAWSONSpecial weather statement, Aug 16, 3:47 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 PM CDT THU AUG 16 2018
KSZ069-083-092-093-162215-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
447 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northwestern Cowley County in south central Kansas...
Northeastern Sumner County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
* Until 515 PM CDT.
* At 445 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Mulvane...moving east at 25
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Derby, Mulvane, Rose Hill, Belle Plaine, Udall and Rock.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3735 9731 3751 9735 3760 9708 3742 9700
TIME...MOT...LOC 2147Z 255DEG 20KT 3746 9726
LAWSON
Special weather statement, Aug 16, 3:48 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 PM CDT THU AUG 16 2018
KSZ069-093-162215-
Butler KS-Cowley KS-
448 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
South central Butler County in south central Kansas...
North central Cowley County in south central Kansas...
* Until 515 PM CDT.
* At 445 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Atlanta, or 8 miles east of
Douglass...moving northeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Atlanta and Winfield City Lake.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3735 9683 3747 9700 3760 9687 3748 9658
TIME...MOT...LOC 2147Z 221DEG 13KT 3747 9686
LAWSON
Local storm report, Aug 16, 3:50 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST CEDAR VALE 37.11N 96.50W
08/16/2018 E50 MPH CHAUTAUQUA KS TRAINED SPOTTER
ESTIMATED 50 MPH GUST AND PEA SIZE HAIL.
SMALL LIMBS DOWN.
&&
MARTINSpecial weather statement, Aug 16, 3:55 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
455 PM CDT THU AUG 16 2018
KSZ098-099-162230-
Montgomery KS-Chautauqua KS-
455 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Montgomery County in southeastern Kansas...
Southeastern Chautauqua County in southeastern Kansas...
* Until 530 PM CDT.
* At 453 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Chautauqua, or 8 miles west of
Caney...moving northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Caney, Sedan, Peru, Chautauqua, Havana and Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.
LAT...LON 3700 9589 3700 9623 3721 9616 3713 9571
TIME...MOT...LOC 2155Z 226DEG 24KT 3699 9609
LAWSON
Event by event
9 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- August 16, 4:02 PM CST to 4:03 PM CST
- Where
- Montgomery County, 2.65 mi SE of Havana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.070, -95.920
Reported at intersection of Highway 166 and 75.
Thunderstorm Wind, Montgomery
- When
- August 16, 4:13 PM CST to 4:14 PM CST
- Where
- Montgomery County, 1.65 mi W of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.230, -95.750
Reported at the intersection of Highways 160 and 75.
Thunderstorm Wind, Montgomery
- When
- August 16, 4:28 PM CST to 4:29 PM CST
- Where
- Montgomery County, 0.55 mi W of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.230, -95.730
Reported at the Rim Dike.
Thunderstorm Wind, Montgomery
- When
- August 16, 4:31 PM CST to 4:32 PM CST
- Where
- Montgomery County, 0.69 mi N of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.160, -95.600
A power pole and tree were blown down at the intersection on Sunflower road neat Liberty.
Thunderstorm Wind, Montgomery
- When
- August 16, 4:43 PM CST to 4:44 PM CST
- Where
- Montgomery County, Cherryvale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -95.550
A tree was blown down and onto the Pizza Hut.
Hail, Butler
- When
- August 16, 5:00 PM CST to 5:01 PM CST
- Where
- Butler County, 5.53 mi S of Leon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.600, -96.780
Thunderstorm Wind, Greenwood
- When
- August 16, 5:13 PM CST to 5:14 PM CST
- Where
- Greenwood County, 0.55 mi E of Eureka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -96.290
Thunderstorm Wind, Butler
- When
- August 16, 5:14 PM CST to 5:15 PM CST
- Where
- Butler County, 4.46 mi NNW of Latham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.590, -96.680
Thunderstorm Wind, Allen
- When
- August 16, 5:26 PM CST to 5:27 PM CST
- Where
- Allen County, Moran
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.920, -95.170
Thunderstorm Wind, Allen
- When
- August 16, 5:58 PM CST to 5:59 PM CST
- Where
- Allen County, 0.88 mi SW of Humboldt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.810, -95.440
Large limbs were reported down in the town of Humboldt. Equipment will be required to move them.
Hail, Butler
- When
- August 16, 6:10 PM CST to 6:11 PM CST
- Where
- Butler County, 2.18 mi E of Towanda
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -96.960
Hail, Ellsworth
- When
- August 16, 6:24 PM CST to 6:25 PM CST
- Where
- Ellsworth County, 9.59 mi ESE of Lorraine
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.530, -98.150
Report was relayed via KWCH.
Tornado, Barton
- When
- August 16, 6:30 PM CST to 6:31 PM CST
- Where
- Barton County, 0.88 mi SE of Albert to 0.98 mi ESE of Albert
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.440, -99.010
Very brief touchdown reported by the Fire Chief.
Hail, Chase
- When
- August 16, 7:15 PM CST to 7:16 PM CST
- Where
- Chase County, 0.69 mi S of Cedar Pt
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.260, -96.820
Report cam in via Twitter.
Hail, Marion
- When
- August 16, 7:24 PM CST to 7:25 PM CST
- Where
- Marion County, Hillsboro
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.350, -97.200
Hail, Chase
- When
- August 16, 7:36 PM CST to 7:37 PM CST
- Where
- Chase County, 3 mi NE of Wonsevu
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.180, -96.730
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
- Excessive Heat and Heat in Arkansas, August 16, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774565, 774566, 774567, 774568, 774569, 774570, 774571, 774572, 774573, 774574, 774575, 774576, 774577, 774578, 774579, 774580.